Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Omaha, NE

August 8, 2012Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 8, 2012, 6:32 PM CDT for Fremont County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 6:32 PM CDT (23:32 UTC)
Expired
Aug 8, 2012, 7:00 PM CDT
In force
28 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Fremont County, IA

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 6:42 PM CDTTSTM WND DMGTabor, IATREE BLOWN OVER NEAR THE SCHOOL. SOME CROP DAMAGE. SPOTTY POWER OUTAGES REPORTED. TIME 640-645 PM.
Aug 8, 6:52 PM CDTTSTM WND GST 605 Ne Sidney, IAWIND GUST WITH PASSAGE OF STORMS ESTIMATED AT 60 MPH. ALSO PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
994 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

592 
WUUS53 KOAX 082332
SVROAX
IAC071-090000-
/O.NEW.KOAX.SV.W.0211.120808T2332Z-120809T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FREMONT COUNTY IN SOUTHWEST IOWA...

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES EAST OF MURRAY TO UNION...OR
  ALONG A LINE EXTENDING FROM 27 MILES SOUTHEAST OF OMAHA TO 36
  MILES NORTHWEST OF TARKIO...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIDNEY...TABOR...THURMAN AND RANDOLPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4069 9555 4074 9584 4090 9581 4090 9553
TIME...MOT...LOC 2329Z 306DEG 18KT 4090 9581 4083 9584 
WIND...HAIL 60MPH <.75IN

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 8, 3:20 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT WED AUG 8 2012

.DISCUSSION...

THUNDERSTORM POTENTIAL THIS EVENING IS THE MAIN CONCERN IN THE VERY
SHORT TERM. TEMPERATURES WILL BE THE PRIMARY CHALLENGE FROM LATER
TONIGHT THROUGH FRIDAY...THEN WILL HAVE TO ADDRESS THUNDERSTORM
CHANCES AGAIN BY SATURDAY.

UPPER AIR CHARTS FROM 12Z SHOWED A 70 KNOT JET MAX AT 300 MB
PUNCHING SOUTHEAST FROM WESTERN SOUTH DAKOTA. AT 500 MB...A FAIRLY
IMPRESSIVE SHORTWAVE TROUGH WAS OVER THE NORTHERN PLAINS IN THE
NORTHWEST FLOW. THERE WAS A 12 HOUR 500 MB HEIGHT FALL OF 50
METERS NOTED AT KABR. 700 MB TEMPERATURES WERE FAVORABLE...NEAR
9 DEGREES C IN OUR AREA.

EARLY THIS AFTERNOON...SURFACE ANALYSIS SHOWED A COUPLE OF LOW
PRESSURE CENTERS OVER WESTERN IOWA AND EASTERN NEBRASKA. COOLER AIR
WAS ACROSS THE DAKOTAS AND WILL CONTINUE TO PUSH SOUTHWARD TONIGHT.
WILL HOLD ONTO SOME 20-30 PERCENT POPS FOR THIS EVENING...THEN DRY
CONDITIONS EXPECTED OVERNIGHT. SOME LOW CLOUDS WERE NOTED IN THE
NORTHERN PLAINS AND MODELS SHOW INCREASING LOW LEVEL MOISTURE (925-
850 MB) FOR LATER TONIGHT AND THURSDAY MORNING. OTHERWISE...A RIDGE
OF HIGH PRESSURE AT THE SURFACE WILL BUILD IN FROM THE DAKOTAS AND
MINNESOTA THROUGH THURSDAY. THAT RIDGE STARTS TO MOVE OFF TO THE
EAST BY FRIDAY NIGHT...AND RETURN FLOW DEVELOPS. LATEST NAM12
SHOWED DECENT 850-700 MB THETA E ADVECTION SETTING UP IN THE FAR
WESTERN AND NORTHERN FRINGES OF THE FORECAST AREA BY 12Z SATURDAY.
SO...WILL SPREAD SOME SMALL POPS EASTWARD SATURDAY EVEN THOUGH
GENERAL MODEL CONSENSUS WOULD KEEP HEAVIEST QPF TO OUR NORTH. ALSO
LINGERED LOW POPS INTO SATURDAY NIGHT.

OTHERWISE...LATEST LONGER RANGE MODELS SHOWED OUR AREA GENERALLY IN
NORTHWEST FLOW AT 500 MB FROM SUNDAY INTO MONDAY. MODEL SOLUTIONS
BEGIN TO DIVERGE A LITTLE EARLY NEXT WEEK WITH THE CANADIAN MODEL A
BIT STRONGER WITH THE TROUGH OVER THE PACIFIC NORTHWEST. TIMING OF
ANY SHORTWAVES IN THE FLOW WILL BECOME DIFFICULT BY MID WEEK SO
CONFIDENCE ON PRECIPITATION DROPS TO AROUND OR BELOW NORMAL BY DAY 7.

HIGHS SHOULD BE MOSTLY IN THE 80S FRIDAY AND SATURDAY...THEN MID
80S TO AROUND 90 MOST LOCATIONS BY SUNDAY.

MILLER

&&

.AVIATION...

18Z TAFS FOR KOFK...KOMA AND KLNK.

NO AVIATION ISSUES EXPECTED AT KOFK/KLNK THRU THE 24HR FCST PD.
HOWEVER...POSSIBLE LOW CIGS WILL ENVELOPE KOMA EARLY THURSDAY
MORNING FOR A FEW HOURS. LATEST SFC OBS INDICATING A STRONG COLD
FRONT OVER SOUTH DAKOTA WAS QUICKLY APPROACHING THE CNTRL PLAINS.
DRIER AIRMASS BEHIND THE FRONT WILL ALLOW VFR CONDITIONS AT KOFK
AND KLNK. AT KOMA THOUGH...ANTICIPATE COLD ADVECTION WILL
INTERACT WITH A SLIGHTLY MORE MOIST BNDRY LYR TO PRODUCE MVFR
CIGS AROUND FL015 AGL BTWN 09/09Z-13Z. VFR THEN THE REST OF THE
FCST PD.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 8, 5:26 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT WED AUG 8 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090600-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
526 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THE EVENING.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...BUT THIS WILL BE SPOTTY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY INTO SATURDAY
NIGHT...THEN AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING. SPOTTERS SHOULD PASS
ALONG ANY REPORTS OF SEVERE WEATHER THAT THEY MAY EXPERIENCE.

MILLER

In the hours before

Special weather statement, Aug 8, 6:09 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
609 PM CDT WED AUG 8 2012

IAZ069-079-NEZ067-082345-
MILLS IA-POTTAWATTAMIE IA-CASS NE-
609 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR MILLS...SOUTHWESTERN
POTTAWATTAMIE AND EASTERN CASS COUNTIES UNTIL 645 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM BELLEVUE TO MURRAY...OR ALONG A LINE EXTENDING FROM 7 MILES
SOUTH OF OMAHA TO 39 MILES EAST OF LINCOLN...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...PACIFIC JUNCTION...SILVER CITY AND HASTINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR SOUTHWESTERN IOWA AND EAST CENTRAL NEBRASKA.

LAT...LON 4090 9589 4106 9588 4108 9587 4112 9586
      4116 9588 4117 9587 4116 9585 4118 9584
      4119 9585 4119 9588 4120 9588 4122 9551
      4093 9546
TIME...MOT...LOC 2305Z 238DEG 26KT 4116 9596 4091 9594

DEWALD
Local storm report, Aug 8, 6:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TSTM WND GST     PLATTSMOUTH             41.01N 95.89W
08/08/2012  M60 MPH          CASS               NE   AWOS

&&

VDEWALD
Local storm report, Aug 8, 6:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
617 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 NE SPRINGFIELD        41.09N 96.12W
08/08/2012                   SARPY              NE   LAW ENFORCEMENT

            POWER LINES DOWN NEAR 132ND AND PLATTEVIEW ROAD. TIME
            ESTIMATED.

&&

MILLER
Local storm report, Aug 8, 6:20 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
620 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND GST     3 W PACIFIC JUNCTION    41.02N 95.86W
08/08/2012  E60 MPH          MILLS              IA   TRAINED SPOTTER

            KNOCKING DEAD TREES OVER NEAR THE MISSOURI RIVER

&&

BKERN
Local storm report, Aug 8, 6:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
630 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             BELLEVUE                41.16N 95.92W
08/08/2012  E2.00 INCH       SARPY              NE   TRAINED SPOTTER

            GALVIN AND HARVEL

&&

BKERN
Local storm report, Aug 8, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
631 PM CDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             BELLEVUE                41.16N 95.92W
08/08/2012  E1.75 INCH       SARPY              NE   TRAINED SPOTTER

            HAIL GOLFBALL SIZE OR SLIGHTLY LARGER. ALSO WINDS
            ESTIMATED NEAR 70 MPH. LOCATION WAS NEAR GALVIN ROAD AND
            HIGHWAY 370.

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:47 PM CDTSevere Thunderstorm WarningOAXMills43 min
Aug 7, 9:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie24 min
Aug 7, 9:39 PM CDTSpecial Weather StatementOAXHarrison36 min
Aug 8, 3:22 AM CDTSpecial Weather StatementOAXPage38 min
Aug 8, 11:57 AM CDTSpecial Weather StatementOAXHarrison48 min
Aug 8, 12:13 PM CDTSpecial Weather StatementOAXMonona32 min
Aug 8, 12:46 PM CDTSpecial Weather StatementOAXMonona29 min
Aug 8, 1:06 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie26 min
Aug 8, 1:51 PM CDTSpecial Weather StatementOAXPottawattamie54 min
Aug 8, 6:09 PM CDTSpecial Weather StatementOAXMills36 min
Aug 8, 6:14 PM CDTSevere Thunderstorm WarningOAXMills31 min
Aug 8, 6:46 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie29 min
Aug 8, 6:56 PM CDTSevere Thunderstorm WarningOAXFremont, Page34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.